Kansas, 2024Tornado in Kansas, February 9, 2024
February 9, 2024 · NWS DDC · 1 event in 1 county or zone
A brief landspout tornado was reported through social media over rural areas of Finney county. A few photos of the landspout were taken.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief landspout tornado was reported through social media over rural areas of Finney county. A few photos of the landspout were taken.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 9, 12:00 PM CST, 2 hours 15 minutes earlier. Its key messages:
- Snow chances (50-70%) continue for a portion of southwest Kansas Saturday night into early Sunday.
- Colder and more seasonable temperatures expected by the end of the weekend.
Area forecast discussion, Feb 9, 12:00 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 PM CST Fri Feb 9 2024
.KEY MESSAGES...
- Snow chances (50-70%) continue for a portion of southwest
Kansas Saturday night into early Sunday.
- Colder and more seasonable temperatures expected by the end
of the weekend.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 221 AM CST Fri Feb 9 2024
WV imagery indicates a weak upper level shortwave trough moving
slowly east through the Four Corners Region. Near the surface, a
small area of low pressure is drifting east through extreme western
Kansas.
Fairly quiet conditions are forecast during the period despite a
weak upper level shortwave trough lifting east-northeast through the
high plains of eastern Colorado/western Kansas today, giving way to
weak ridging aloft building in across the region tonight. A minimal
amount of moisture associated with the feature will lead to increased
cloud cover, and potentially light precip (sprinkles/brief light
rain) generally across west central/central Kansas as weak H7
frontogenetic banding transitions the area later today. Any precip
received should be extremely light as suggested by the GEFS
Ensemble showing only a 10-20% probability of 12-hr QPF exceeding
0.01 of an inch generally north of highway 50.
There could be a fair range of high temperatures today as a weak
frontal boundary slowly pushes through western Kansas, not to
mention expected increased high cloud cover associated with the
aforementioned upper level system moving through the region.
Colder air filtering southward into extreme western Kansas by
this afternoon will lower H85 temperatures closer to 0C while
the warmest air will be slowest to erode in south central Kansas.
Expect afternoon highs generally from the 40s(F) in west central
Kansas to 50s(F) farther southeast. Look for lows tonight generally
down into the 20s(F).
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 221 AM CST Fri Feb 9 2024
Snow chances (50-70%) remain in the forecast for a portion of
southwest Kansas over the weekend as medium range ensembles are in
fair agreement continuing to show upper level troughing digging
fairly deep into the Desert Southwest late Saturday, then turning
eastward through west Texas and southern Oklahoma Sunday. However,
this more southerly track may limit the impact to the area in
regard to potential snow accumulation as a very large bulk of
QPF fields stay well to our south. Regardless, best chance for
appreciable snowfall remains across areas closer to the Oklahoma
border, specifically in extreme southwest Kansas where the NBM
4.1 shows a 40-50% probability of 24-hr snow accumulations exceeding
1 inch by Sunday afternoon. There is a significant drop off eastward
into south central Kansas where that probability of exceeding 1 inch
is only 10%. Precip chances dissipate quickly by Sunday evening
with a drier pattern returning to the region as a fairly zonal
flow aloft takes hold.
More seasonal temperatures are forecast Saturday as surface high
pressure in the Northern Plains helps reinforce a colder air mass
across the high plains of western Kansas with H85 temperatures
dropping below 0C. Expect highs only up into the mid/upper 30s(F) to
the 40s(F), especially with increased cloud cover likely. A gradual
rebound to temperatures into early next week is forecast with a
more zonal flow aloft setting up across the region.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1159 AM CST Fri Feb 9 2024
Clear sky will be found across the area TAF sites though this
evening. A cold front dropping south across our region Today
will allow light northeasterly upslope winds to develop from
Dodge City and areas north during the overnight. It will be this
area and that will be favorable for fog development, meaning
anywhere west of the GCK terminal could see some fog development
after 10z through mid morning Saturday. Specifically, the high
resolution ensembles are showing about a 40% chance of
visibility less than one-half mile around Scott City, Dighton
and Syracuse from 11-16z.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Russell
Hazardous weather outlook, Feb 9, 3:35 AM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
335 AM CST Fri Feb 9 2024
KSZ030-031-043>046-061>066-074>081-084>090-100945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
335 AM CST Fri Feb 9 2024 /235 AM MST Fri Feb 9 2024/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A winter storm is expected to impact portions of southwest Kansas
late Saturday into early Sunday. Although potential snow amounts
remain uncertain, the best chance for accumulating snow is expected
to be across extreme southwest Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Tornado, Finney
- When
- February 9, 2:15 PM CST to 2:20 PM CST
- Where
- Finney County, 2.15 mi SSW of Pierceville
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Social Media
- Coordinates
- 37.850, -100.681
Photos were sent into the NWS on social media of the landspout tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, February 9, 2024EF1 · 5 events
- Winter Storm and Winter Weather in Colorado, February 9 to 11, 202413 events
- Heavy Snow and Winter Weather in Nebraska, February 9 to 10, 20243 events
- Winter Storm in Alaska, February 9, 20242 events
- Winter Weather in Wyoming, February 9 to 10, 20242 events
- High Wind in Texas, February 9, 202456 kt wind · 1 event
- Winter Storm in Montana, February 9 to 10, 20241 event
- Heavy Snow in Wyoming, February 9 to 10, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164046.